Flashcards in Anaphylaxis Deck (17):
How is anaphylaxis preventable?
s preventable (generally) because previous exposure to Ag is required to dev Abs
Education for patients around anaphylaxis
• Educate pts about this process and the consequence of re-exposure
• Should wear medical bracelet w sensitivities
What is anaphylaxis?
• Anaphylaxis is a clinical response to an immediate type 1 hypersensitivity rxn resulting from rapid release of IgE mediated chemicals
• Caused by interaction of a foreign ag with specific IgE Ab found on the surface membrance of mast cells and peripheral blood basophils
• Caused by severe allergic rxn when pts have already prod Abs to a foreign substance (ag) dev a systemic ag-ab rxn – requires previous exposure to the substance
•This causes widespread vasodilation and cap perm – mast cells release histamines, bradykinin
What will you see in a patient with anaphylaxis?
resp distress (wheezing, stridor), HoTN, CV changes (tachy, long cap refill) and neurologic compromise in addition to others (pruritis, abdm cramping, anxiety etc)
uritcaria, angioedema, sm mucle spasm, mucosal edema
Management of anaphylactic reaction
• Remove ag if possible, admin meds that restore vascular tone (epinephrine=vasoconstrictor), providing emergency support of basic life functions
• Diphenhydramine (Benadryl) is admin to dec effects of histamine to de cap permb
• Give the above meds IV
• Can give nebulized eg albuterol to reverse histamine induced bronchospasm
• If resp/cardiac arrest imminent or occurring, perform CPR
• Endotracheal intubation may be nec
• IV line inserted
• Given high [O2]
• Epinephrine (1:1000) given subcut in upper extrem or thigh, then as continuous infusion
• Antihistamines + corticosteroids given to prevent recurrence of rxn, treat urticaria, angioedema
• IV fluids (NS) + volume expanders + vasopressor agents to maintain BP
• Aminophylline + corticosteroids used for bronchospasm, hx of asmthma + COPD to maintain airway patency
When is an adverse reaction to epinephrine more likely?
more likely with high dose or given IV
Those at risk = elderly, HTN, arteriopathies, ischemic heart disease
WHy is it important for pt experiencing anaphylaxis to be brought to emerg?
risk for “rebound” rxn 4-10hrs after
What kind of nursing steps need to be taken to prevent anaphylaxis and prepare for it just in case?
• Assess for allergies and communicate these allergies (esp imp w IV meds).
• Be aware of rxn to contrast dyes – those with allergy to iodine, fish or previous contrast dyes at high risk
• Be aware of risks of rxn when pt has had rxn to similar med
• Assess airway, breathing, vital signs, inc in edema, resp distress
• Prepare for emerg measures: intubation, admin of meds, insertion of IV, fluid admin, O2 admin
• Pharmacology p. 1719 – 1721 – Need to know this?
Common drugs foods causing anaphylaxis
NSAIDS, aspirin, Abx, radiocontrast agents, IV anesthetics, opioids
peanuts, tree nuts, shellfish, fish, milk. Eggs, soy, wheat
What drug is the most common cause of anaphylaxis?
Which two cause the most severe rxn?
Penecillin most common cause
Abx and radiocontrasts cause the most severe anaphylactic rxns, prod rxns in 1/5000 exposures
What kind of anaphylactic reactions are the most sever?
(has to do with rate of onset)
Ones with rapid onset
Does the Severity of previous rxns predict the severity of subsequent rxns?
Outline Mild systemic rxns:
o Peripheral tingling and sensation of warmth possibly accompanie by feeling of fullness in mouth and throat
o Nasal congestion
o Periorbital swelling
o Tearing of eyes
o Set of symptoms begins withn first2hrs f exposure
Outline moderate systemic rxns
o Itching + all of earlier symptoms
o More serioux rxns
• Bronchospasm and edema of airways or larynx with dyspnea, cough, wheezing
• Onset is same as mild
Severe systemic rxns
o Abrupt onset w same s/s described above
o These progress to bronchospams, laryngeal edema, severe dyspnea, cyanosis, hOtN
o Abm cramoing
o ]seizures can all occur
o Cardiac arrest and coma may follow